Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 232, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2004, 4:52 PM EDT for Polk County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 2, 2004, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 143 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 022052 SVRMRX TNC139-022130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 452 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN EAST TENNESSEE * UNTIL 530 PM EDT * AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OCOEE DAM NUMBER 3...OR 4 MILES WEST OF DUCKTOWN...MOVING WEST AROUND 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARCHVILLE AROUND 500 PM EDT 8 MILES SOUTH OF CHILHOWEE CAMPGROUND AROUND 515 PM EDT OCOEE DAM NUMBER 1 AROUND 525 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3521 8466 3501 8477 3499 8432 3519 8427 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:35 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 2:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT MON AUG 2 2004 .SHORT TERM (TONIGHT AND TUESDAY)...CURRENT CONVECTION OVER THE MOUNTAINS MAINLY WITH SURFACE THETA E MAXES OVER SE TN/SW NC, AND OVER NE TN/SW VA. A THETA E MIN IS OVER THE CENTRAL SMOKY MOUNTAINS, WITH NO CONVECTION CURRENTLY OCCURRING THERE. THE WINDS ARE VERY LIGHT, WITH DEWPOINTS IN THE UPPER 60S TO MID 70S. AMPLE SUN AND MOISTURE ARE THE DRIVING FACTORS. BELIEVE SUNSET WILL ALLOW CONVECTION TO SETTLE DOWN AND DISAPPEAR, SO HAVE KEPT TONIGHTS POPS IN THE LOW DOUBLE DIGITS. SAME TOMORROW EARLY. TOMORROWS TEMPS WILL CLIMB TO THE ETA CONVECTIVE TEMP BY ABOUT NOON, AND MOISTURE WILL BE PLENTIFUL ENOUGH TO CREATE SHOWERS AND A FEW THUNDERSTORMS OVER THE MOUNTAINS AND NORTHEAST PORTIONS AGAIN. HAVE INCLUDED SLIGHT CHANCE POPS IN THOSE AREAS AFTER 18Z TUESDAY. OVERALL, CONTINUED VERY WARM AND MUGGY. .LONG TERM...(TUE NIGHT THROUGH MON)...WARM MIDDLE OF THE WEEK IN STORE AS UPPER RIDGE OVER THE CENTRAL PLAINS NOSES INTO OUR REGION. COLD FRONT WILL APPROACH LATE WED/EARLY THU. SOME TIMING DIFFERENCE BETWEEN ETA/GFS WITH ETA SOMEWHAT FASTER. SHORT RANGE ENSEMBLES (SREF) APPEAR TO OFFER A GOOD COMPROMISE AND ARE THE BASIS FOR TIMING THE FROPA. MEDIUM RANGE MODELS DISAGREE SOMEWHAT ON THE AMPLITUDE...BUT THERE IS GENERAL AGREEMENT THAT A SIGNIFICANT TROUGH WILL SET UP OVER THE EASTERN CONUS LATER THIS WEEK. GFS IS MOST AMPLIFIED WITH THIS FEATURE. INCLINATION IS TO FAVOR SLIGHTLY-LESS-AMPLIFIED GFS ENSEMBLE MEAN. AT ANY RATE...SURFACE COLD FRONT WILL BE DRIVEN WELL SOUTH OF FORECAST AREA WITH BELOW CLIMO TEMPS AND SIGNIFICANTLY DRIER AIR FOLLOWING FRONT. THIS TROUGH IS PROJECTED TO PERSIST WELL INTO THE UPCOMING WEEKEND. BASED ON PREFERENCE FOR ENSEMBLE MEAN DEPICTION...GENERALLY FAVORED ENSEMBLE MEAN MOS VALUES FOR TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 93 70 94 / 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 90 69 92 / 20 10 10 20 OAK RIDGE, TN 67 89 68 91 / 10 10 10 20 TRI CITIES AIRPORT, TN 65 87 65 89 / 20 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/LCM
Hazardous weather outlook, Aug 2, 6:10 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 610 AM EDT MON AUG 2 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-041100- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- 610 AM EDT (510 AM EDT) TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.